Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 385, NWS Goodland, KS

November 4, 2015Greeley County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Nov 4, 2015, 6:22 PM MST for Greeley County, Wallace County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2015, 6:22 PM MST (01:22 UTC)
Expired
Nov 4, 2015, 6:53 PM MST
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greeley County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS53 KGLD 050122
SVRGLD
KSC071-199-050215-
/O.NEW.KGLD.SV.W.0385.151105T0122Z-151105T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MST WED NOV 4 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALLACE COUNTY IN WEST CENTRAL KANSAS...
  GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 715 PM MST

* AT 622 PM MST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES SOUTH OF WESKAN TO 4 MILES WEST OF HORACE...
  MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHARON SPRINGS...TRIBUNE...WESKAN...HORACE AND WALLACE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3828 10204 3907 10205 3909 10157 3829 10162
TIME...MOT...LOC 0122Z 232DEG 46KT 3879 10193 3847 10187 

HAIL...0.75IN
WIND...60MPH
 
$$

JN
2 follow-up statements
716 
WWUS53 KGLD 050142
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MST WED NOV 4 2015

KSC071-199-050215-
/O.CON.KGLD.SV.W.0385.000000T0000Z-151105T0215Z/
WALLACE KS-GREELEY KS-
642 PM MST WED NOV 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR WALLACE AND GREELEY COUNTIES...

AT 641 PM MST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHEAST OF SHARON SPRINGS TO 11 MILES
NORTHEAST OF TRIBUNE...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SHARON SPRINGS...TRIBUNE...WESKAN...HORACE AND WALLACE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3828 10204 3907 10205 3909 10157 3829 10162
TIME...MOT...LOC 0141Z 232DEG 46KT 3893 10170 3861 10164 

HAIL...0.75IN
WIND...60MPH
 
$$

JN
267 
WWUS53 KGLD 050153
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MST WED NOV 4 2015

KSC071-199-050202-
/O.CAN.KGLD.SV.W.0385.000000T0000Z-151105T0215Z/
WALLACE KS-GREELEY KS-
653 PM MST WED NOV 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR WALLACE AND GREELEY COUNTIES
IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3828 10204 3907 10205 3909 10157 3829 10162
TIME...MOT...LOC 0150Z 232DEG 46KT 3900 10158 3868 10152 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 6:05 PM MST, 17 minutes earlier.

Area forecast discussion, Nov 4, 6:05 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MST WED NOV 4 2015

.UPDATE...
ISSUED AT 602 PM MST WED NOV 4 2015

WITH THE CWA IN A MARGINAL RISK FOR SEVERE THUNDERSTORM
POTENTIAL...HAVE UPDATED FORECAST TO EXPAND TRW COVERAGE FURTHER
EAST TO CENTRAL PORTIONS OF THE REGION. TROUGH OVER EASTERN
COLORADO IS ALLOWING A LINE OF PRECIPITATION TO DEVELOP AND MOVE
SLOWLY EAST-NORTHEAST. THREAT FOR ANY STRONG TO SEVERE STORMS
SHOULD GO THRU 03Z.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 215 PM MST WED NOV 4 2015

LATEST SATELLITE AND UPPER AIR ANALYSIS SHOW A CLOSED UPPER LEVEL
TROUGH OVER THE GREAT BASIN...ALONG WITH A LARGE EXPANSE OF CLOUDS
OVER MOST OF THE BASIN.  DOWNSTREAM OF THE TROUGH CLEAR TO MOSTLY
CLEAR SKY WAS OBSERVED IN THE DRIER AIR.  AT THE SURFACE A LOW
PRESSURE WAS LOCATED OVER NORTHEAST COLORADO.  EXTENDING EAST OF IT
JUST NORTH OF THE NEBRASKA BORDER WAS A WARM FRONT.  SOUTH OF THE
WARM FRONT WINDS WERE GUSTING 30-35 MPH...WITH THE STRONGER WINDS
FURTHER WEST TOWARD THE SURFACE LOW.  EXPECT THE CURRENT WIND SPEEDS
TO INCREASE A BIT MORE UNTIL MID AFTERNOON FOLLOWED BY MINOR
DECREASE THIS EVENING.

THIS EVENING BREEZY WINDS WILL CONTINUE ACROSS MOST OF THE TRI-STATE
AREA DUE TO THE TIGHT SURFACE PRESSURE GRADIENT REMAINING AHEAD OF
THE APPROACHING COLD FRONT.  THE SURFACE LOW WILL SLIDE NORTHEAST
FOLLOWING THE MAIN UPPER LEVEL TROUGH THIS EVENING...CAUSING THE
COLD FRONT TO STALL JUST NORTHWEST OF THE AREA.  EXPECT ISOLATED TO
SCATTERED STORMS TO DEVELOP ALONG THE FRONT NEAR THE WESTERN EDGE OF
THE AREA DURING THE EVENING AS THE UPPER LOW LIFTS NORTHEAST. THERE
COULD BE SOME ISOLATED STORMS DEVELOP THIS EVENING EAST OF THE FRONT
OVER THE REST OF THE AREA AS A WEAK 700MB SHORT WAVE TROUGH MOVES
THROUGH.  AM NOT VERY CONFIDENT THIS WILL HAPPEN BUT ALMOST ALL THE
MODELS SHOW A LINE OF STORMS MOVING ACROSS THE AREA DESPITE THE DRY
AIR AND LACK OF ANY SUBSTANTIAL LIFT.

OVERNIGHT ANY STORMS OVER THE AREA WILL MOVE TO THE NORTH.  ANY
FURTHER STORM ACTIVITY WILL BE JUST WEST OF THE AREA OR OVER THE
NORTHWEST FRINGE OF YUMA COUNTY WHERE THE FRONT WILL BE.  THE COLD
FRONT WILL BEGIN TO MOVE THROUGH THE AREA AFTER MIDNIGHT FROM THE
NORTHWEST.  BEHIND THE FRONT NORTHWEST WINDS WILL BE LIGHT.

THURSDAY THE UPPER LEVEL TROUGH AXIS WILL MOVE ACROSS THE AREA.
MIXING RATIOS AND LIFT ARE HIGHEST ALONG THE TROUGH AXIS...SO
ANTICIPATE THIS TO BE THE MAIN AREA OF ANY RAIN ACTIVITY AS THE
TROUGH AXIS MOVES ACROSS THE AREA TO THE EAST.  THE BEST CHANCE FOR
RAINFALL WILL BE OVER THE SOUTHWEST QUADRANT OF THE AREA DURING THE
AFTERNOON.  DURING THE LATE AFTERNOON LIFT ALONG THE TROUGH AXIS
WEAKENS AS IT SLIDES EAST ACROSS THE REST OF THE AREA. HIGH
TEMPERATURES WILL BE AROUND 20 DEGREES COOLER THAN TODAY. THE
WARMEST TEMPERATURES WILL BE IN THE MID TO LATE MORNING WITH
TEMPERATURES FALLING THROUGH THE DAY BEHIND THE FRONT.  WINDS DURING
THE AFTERNOON WILL INCREASE SOME AS BREEZY LOW LEVEL WINDS BEHIND
THE FRONT MIX TO THE GROUND.

GENERALLY LOOKS LIKE THE BETTER CHANCES FOR RAINFALL WITH THIS UPPER
LEVEL TROUGH WILL BE OVER THE EASTERN HALF OF KANSAS AND NORTH OF
THE AREA OVER NEBRASKA.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 215 PM MST WED NOV 4 2015

UPPER FLOW WILL BE WESTERLY THURSDAY NIGHT AND FRIDAY AHEAD OF A
TROUGH MOVING ACROSS THE NORTHERN PLAINS FRIDAY NIGHT.  A RIDGE WILL
START BUILDING OVER THE PLAINS SATURDAY. SURFACE HIGH PRESSURE WILL
BE OVER THE HIGH PLAINS THURSDAY NIGHT FOLLOWED BY A TROUGH IN
EASTERN COLORADO FRIDAY MORNING.  THE TROUGH WILL SHIFT SOUTH FRIDAY
EVENING AS A COLD FRONT MOVES SOUTH INTO NORTHWEST KANSAS.  HIGH
PRESSURE WILL MOVE INTO THE REGION BEHIND THE FRONT FRIDAY
NIGHT/SATURDAY.

SUBSIDENCE MOVES INTO THE FA THURSDAY EVENING AND CONTINUES INTO
FRIDAY.  POPS WILL BE NIL DURING THIS TIME.  THE MODELS BRING
ANOTHER TROUGH ACROSS THE NORTHERN PLAINS FRIDAY AFTERNOON WITH SOME
LIMITED MOISTURE AND LIFT.  THIS SHOULD BE A QUICK MARGINAL EVENT SO
WILL INSERT A SLIGHT CHANCE POPS. SUBSIDENCE FOLLOWS THE EXITING
TROUGH FRIDAY NIGHT AND SATURDAY.  POPS WILL BE NIL FOR THOSE
PERIODS.

MIN TEMPERATURES SHOULD COOL TO THE MID 20S FRIDAY NIGHT AND THEN
MODERATE TO THE LOWER TO MID 30S SATURDAY NIGHT.  MAX TEMPERATURES
ARE EXPECTED IN THE MID 50S FRIDAY AND SATURDAY.

IN THE EXTENDED...(SATURDAY NIGHT THROUGH WEDNESDAY)...

THE RIDGE WILL CONTINUE OVER THE PLAINS SATURDAY NIGHT/SUNDAY. FLOW
BECOMES WESTERLY MONDAY AND TUESDAY AHEAD OF A TROUGH THAT WILL MOVE
THROUGH THE PLAINS WEDNESDAY.  POPS WILL BE NIL THROUGH TUESDAY WITH
CHANCE POPS TUESDAY NIGHT THROUGH WEDNESDAY AS THE TROUGH COMES
THROUGH. THE ECMWF SHOWS THE TROUGH STRETCHING ACROSS THE PLAINS
WITH THE MAIN ENERGY OVER THE SOUTHERN PLAINS AND THE GREAT LAKES.
THIS PATTERN IS NOT AS FAVORABLE FOR PRECIPITATION.  THE PREVIOUS
RUN OF THE GFS SHOWED THIS AS WELL.  A COLD FRONT IS PROGGED TO MOVE
ACROSS NORTHWEST KANSAS TUESDAY NIGHT WITH THICKNESSES LOW ENOUGH
FOR SNOW.  UNTIL THEN THE FORECAST WILL  REMAIN DRY WITH SUBSIDENCE
OVER THE AREA.

MIN TEMPERATURES SHOULD GENERALLY COOL TO THE LOWER TO MID 30S.  MAX
TEMPERATURES SHOULD REACH THE LOWER TO MID 60S THROUGH TUESDAY AND
THEN COOL TO THE LOWER 50S WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 439 PM MST WED NOV 4 2015

VFR CONDITIONS ARE EXPECTED THRU THE FORECAST PERIOD...WITH SOME
-SHRA THRU 07Z THURSDAY FOR KGLD...AND 07Z-11Z THURSDAY FOR KMCK.
WINDS MAIN ISSUE THRU THE FORECAST PERIOD AS FRONT MAKES ITS WAY
ACROSS THE REGION. LOOKING FOR SSW 15-30KTS THRU 06Z
THURSDAY...BECOMING SLOWLY NNW 15-25KTS AFT 12Z THURSDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...FS
AVIATION...JN
Hazardous weather outlook, Nov 4, 3:22 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
322 AM MST WED NOV 4 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051030-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
322 AM MST WED NOV 4 2015 /422 AM CST WED NOV 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 4, 5:59 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MST WED NOV 4 2015

KSZ001-002-013-014-027-028-041-042-NEZ079-080-050300-
CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY-WICHITA-
DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...GOODLAND...
COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI...BENKELMAN...
TRENTON
559 PM MST WED NOV 4 2015 /659 PM CST WED NOV 4 2015/

...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF THE TRI STATE
REGION THIS EVENING...

ISOLATED TO SCATTERED STRONG THUNDERSTORMS MAY DEVELOP AND MOVE
NORTHEAST ACROSS PORTIONS OF SOUTHWEST NEBRASKA AND NORTHWEST
KANSAS THROUGH 800 PM MST/900 PM CST. YOU CAN EXPECT WIND GUSTS UP
TO 50 TO 55 MPH...SMALL HAIL AND HEAVY DOWNPOURS IN ANY STORMS
THAT DO DEVELOP.

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 6:38 PM MSTSevere Thunderstorm WarningGLDCheyenne26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.